Indiana, 2006

Hail in Indiana, September 27, 2006

September 27, 2006 · NWS IWX · 6 events in 4 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 27, 2:55 PM EST, 1 hour earlier.

Area forecast discussion, Sep 27, 2:55 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
355 PM EDT WED SEP 27 2006

.SHORT TERM...
TONIGHT AND THURSDAY...
A COLD FRONT WAS MOVING THROUGH THE CENTER OF THE FORECAST AREA LATE
THIS AFTERNOON. QUICK GLANCE AT 1930Z RADAR...INDICATES SCATTERED
RETURNS DEVELOPING EXPLOSIVELY ALONG THE PRE-FRONTAL
TROUGH...BASICALLY FROM TOLEDO TO SOUTHEAST OF FWA TO KOKOMO.
INVERTED V SOUNDINGS SUGGEST ANY SEVERE WEATHER THREAT WILL BE
DOWNBURST WINDS AND HAIL. THESE STORMS SHOULD BE SCATTERED IN NATURE
AND ARE EXPECTED TO MOVE SOUTH OF THE FORECAST AREA WELL BEFORE
MIDNIGHT. AFTER MIDNIGHT THE THREAT OF RAIN DECREASES AS STRONGEST
DYNAMICS MOVE EAST WITH THE FRONT. VERY COOL AIR BEHIND THIS
FRONT...AS ADVERTISED FOR SEVERAL DAYS...WILL MOVE IN TONIGHT AND
THURSDAY. CLOUDY AND COOL WEATHER WITH ENOUGH INSTABILITY TO KICK
OFF A FEW SHOWERS THROUGH THE REMAINDER OF THE PERIOD.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH NEXT WEDNESDAY...
AMPLIFYING UPPER LEVEL TROF OVER NRN PLAINS TODAY WILL EVOLVE INTO A
DEEP TROF LOCATED FROM HUDSON BAY THROUGH THE GRTLKS TO ERN GULF OF
MEXICO AT START OF LONG TERM PERIOD. LOW LEVEL NW FLOW WITH DELTA
TS IN THE UPPER TEENS AND CONSIDERABLE LOW LEVEL MOISTURE SHOULD
SUPPORT LAKE EFFECT SHOWERS ACROSS NE1/2 OF CWA, MOST WIDESPREAD NR
LM, THU NGT. GIVEN EXPECTED CLOUD COVER AND FLOW OFF LM, EXPECT MOS
LOWS FRI MORNING ARE TOO LOW EVERYWHERE EXCEPT PSBLY SWRN PORTION OF
CWA.

RIDGE WILL PASS THROUGH THE AREA ON FRI, BRINGING AN END TO THE LAKE
EFFECT SHOWERS, THOUGH WITH LIGHT NW FLOW AND AMPLE LOW LEVEL
INSTABILITY/MOISTURE 12Z FRI SUSPECT SOME SHOWERS MAY PERSIST INTO
THE MORNING HRS NW.

SHRTWV SEEN ON WATER VAPOR MOVG INTO NRN BC COAST THIS AFTN SHOULD
MOVE OVER WRN NA RIDGE AND DIVE SE INTO THE UPR MS VLY/GRTLKS THIS
WEEKEND BRINGING A CHC OF SHOWERS TO THE AREA.

DEEP TROF NEAR THE DATELINE TODAY IS EXPECTED TO MOVE EAST TO WRN NA
EARLY NEXT WEEK WITH WRN RIDGE WKNG AND MOVG EAST ACROSS OUR AREA
RESULTING IN WARMING TREND HERE. SPLIT FLOW SHOULD DEVELOP BY
MIDWEEK AS NRN PORTION OF TROF ACCELERATES EAST WITH CUTOFF LOWS
OVER HUDSON BAY AND CA BY END OF THE PD. GFS/ECMWF IN GOOD AGREEMENT
IN MOVG A WK CDFNT ASSOCIATED WITH NRN STREAM SHRTWV INTO OUR AREA
TUE, PSBLY ACCOMPANIED BY A FEW SHOWERS/TSTMS. 00Z-06Z GFS AND 00Z
ECMWF INDICATED THIS FRONT WOULD MOVE THROUGH THE AREA FAIRLY
QUICKLY, WHILE 12Z GFS IS CONSIDERABLY WEAKER WITH SHRTWV AND HANGS
FRONT UP OVER THE CWA SUGGESTING CHC OF SHOWERS LINGERING INTO WED.
GIVEN STRENGTH OF SYSTEM OVER PACIFIC AND BETTER CONSENSUS OF
EARLIER RUNS WILL GO WITH A DRY FCST FOR DAY7 ATTM.

&&
.AVIATION...

AREA OF PRE-FRONTAL SHOWERS MOVING ACROSS THE AREA. CDFNT EXPECTED
TO MOVE THRU KSBN IN A FEW HOURS AND A FEW HOURS LATER AT KFWA.
PRE-FRONTAL WINDS GUSTING TO ABOUT 30 MPH. A DECK OF 2000 FOOT
STRATOCUMULUS IS FILLING IN BEHIND THE FRONT...SO CONTINUED THAT
IDEA IN TAFS. COULD BE A FEW TSRA ALONG AND AHEAD OF THE FRONT SO
LEFT VICINITY TSRA AT KFWA FOR A FEW HOURS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THURSDAY FOR LMZ043-LMZ046.
&&

SHORT TERM/AVIATION...EDDY
LONG TERM....TAYLOR
Hazardous weather outlook, Sep 27, 4:58 AM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 AM EDT WED SEP 27 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-281000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
458 AM CDT WED SEP 27 2006 /558 AM EDT WED SEP 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. THERE
WILL BE A SLIGHT RISK FOR SEVERE WEATHER WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY CONCERNS...MAINLY FOR NORTH CENTRAL TO
NORTHEASTERN INDIANA AND NORTHWESTERN OHIO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-281000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
558 AM EDT WED SEP 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT. WAVES
TODAY WILL BUILD TO 3 TO 5 FEET. WAVES TONIGHT WILL BE 3 TO 6
FEET. ALSO WINDS FROM NEW BUFFALO MI TO SAINT JOSEPH MI WILL
INCREASE TO 15 TO 25 KNOTS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT TIL THURSDAY EVENING. WAVES
THURSDAY WILL BE 5 TO 8 FEET AND THEN 4 TO 7 FEET THURSDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 65 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Wabash

When
September 27, 3:55 PM EST to 4:00 PM EST
Where
Wabash County, 1 mi S of Wabash
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -85.817

Hail, Grant

When
September 27, 4:00 PM EST to 4:01 PM EST
Where
Grant County, Marion
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.550, -85.583

Nickel size hail covered the ground to a depth of 3 inches in some spots.

Hail, Huntington

When
September 27, 4:02 PM EST
Where
Huntington County, 4 mi N of Warren
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.733, -85.433

Hail, Grant

When
September 27, 4:10 PM EST to 4:11 PM EST
Where
Grant County, Marion
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -85.583

Hail, Wabash

When
September 27, 4:16 PM EST to 4:17 PM EST
Where
Wabash County, 1 mi S of Wabash
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.783, -85.817

Hail, Allen

When
September 27, 5:15 PM EST to 5:16 PM EST
Where
Allen County, Woodburn
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.117, -84.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533231, 5533236, 5533232, 5533233, 5533234, 5533235.